Hail, Garvin
- When
- May 12, 4:10 PM CST
- Where
- Garvin County, 4 mi W of Pauls Valley
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.733, -97.283
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 2:49 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 349 PM CDT SUN MAY 12 2002 AS SEEMS TO BE PAR FOR THE COURSE LATELY...STORMS ARE STRUGGLING TO GET GOING IN OUR CWA. FINE WITH US...BUT STILL EXPECT TO SEE MORE NUMEROUS AND POSSIBLY SEVERE STORMS SE INTO THIS EVENING ALONG AND AHEAD OF SLOW-MOVING COLD FRONT. FEISTY UPPER TROF AND ASSOCIATED MID-LEVEL FORCING WILL MOVE OVER COOL/STABLE LOW-LEVEL AIR. SO DESPITE COOLING AND DESTABILIZATION ALOFT...MAIN EFFECTS OF THE LIFT EXPECTED TO BE LIMITED TO A FEW MORE SHOWERS OR PATCHY -RA/DZ INTO THIS EVENING ACROSS E ZONES. W TO E CLEARING EXPECTED TO BE RAPID BY 06Z PER STRONG SUBSIDENCE PROGGED WITH THE WAVE. THEREAFTER SHOULD BE A COUPLE VERY NICE DAYS MON-TUE...AS SURFACE HIGH SETTLES OVER AREA WITH COOL DRY AIR AND CLEAR OR MOSTLY CLEAR SKIES. UPDATE ON DAYS 3-7...12Z AVN HAS THROWN A MONKEY WRENCH INTO THE WORKS BY SPEEDING UP THE COOLER AIR EVEN MORE THAN ITS PREVIOUS RUNS...NOW BRINGING THE FRONT INTO THE AREA ON THU. WE WILL BRING DOWN THE TEMPS THU AND THU NIGHT FROM OUR EARLIER ISC GRIDS...AND RATHER THAN PLAYING THE DRYLINE VS COLD FRONT VS WHATEVER...WILL GO WITH MORE GENERIC 30-50 POPS AREAWIDE THU THRU FRI. DAYS 3-7 /WED-SUN/...PATTERN REMAINS PROGRESSIVE THRU LATE WEEK... BUT MAIN QUESTION IS HOW PROGRESSIVE. HPC JUSTIFIABLY LEANS TOWARD SLOWER SOLUTIONS BEING OFFERED CONSISTENTLY BY ECMWF AND AVN ENSEMBLES. DEVELOPMENT OF A LATE-SEASON CLOSED SYSTEM OVER NEW ENGLAND USUALLY IS A GOOD ARGUMENT FOR SLOWING THINGS DOWN UPSTREAM. BUT...LATEST AVN AND ETA ARE IN VERY GOOD AGREEMENT KEEPING THE CENTRAL U.S. RIDGE MOVING E...TO NEAR 100W TUE NIGHT AND E OF AREA BY WED. GENERAL TROFING SETS UP IN THE SW BY THAT TIME ON VIRTUALLY ALL MODELS. STILL SOME QUESTION OF SPEED OF GULF MOISTURE RETURN FOLLOWING THE EARLY-WEEK COOL/DRY INTRUSION...BUT THIS TIME OF YEAR IT USUALLY FINDS A WAY. WE WILL INTRODUCE CHANCE POPS IN THE W WED FOR POSSIBLE DRYLINE ACTION...THEN SPREAD THEM E THU-FRI AS SLOW PROGRESSION CONTINUES ALOFT AND TROFING MOVES INTO OR TOWARD THE PLAINS. HI-LAT PATTERN BECOMES MORE BLOCKY BY FRI WITH VORTICES OVER HUDSON BAY AND GULF OF AK..WITH RIDGING IN BETWEEN OVER W CANADA. THIS FAVORS A FASTER VERSION OF THE LATE-WEEK COLD FRONT...SO WE WOULD RATHER NOT SLOW DOWN THE FRONT AS MUCH AS HPC HAS DONE ON THEIR MANUAL PROGS. WE WILL BRING IN THE COOLER AIR FRI...AND KEEP NEXT WEEKEND DRY AS FULL-LAT RIDGING ALOFT MOVES TO HIGH PLAINS OR ABOUT 105W BY SAT. THIS CHANGE NECESSITATES LOWERING THE TEMPS CONSIDERABLY FRI...THEN WARMING THEM BACK UP BY SUN. PRIOR TO THAT...THIS DOES NOT LOOK LIKE A PARTICULARLY WARM PATTERN UNLESS THE DRY LINE SNEAKS INTO THE W ZONES. THUS WE WILL BRING DOWN THE TEMPS WED AS WELL...MORE IN LINE WITH GUIDANCE HIGHS. FCSTID = 24 OKC 50 72 50 78 / 20 0 0 0 HBR 50 75 50 80 / 10 0 0 0 SPS 52 74 52 80 / 20 0 0 0 GAG 43 73 44 78 / 0 0 0 0 PNC 48 73 48 78 / 20 0 0 0 DUA 55 72 50 78 / 70 0 0 0 .OUN... OK...NONE TX...NONE
OKZ004>048-050>052-TXZ083>090-122100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN MAY 12 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS SOUTHEASTERN PORTIONS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM HOLDENVILLE TO
TO DAVIS TO THE RED RIVER 20 MILES WEST OF MARIETTA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH MIDNIGHT.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL
AND DAMAGING WIND GUSTS TO 60 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH MIDNIGHT.
DISCUSSION...
A COLD FRONT CONTINUES TO MOVE SOUTHEAST AND BY MID AFTERNOON WILL
HAVE MOVED THROUGH ALL OF THE AREA EXCEPT FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA. AHEAD OF THE FRONT...THE ATMOSPHERE
WILL BECOME MODERATELY UNSTABLE AS TEMPERATURES WARM INTO THE LOWER
80S. CONVERGENCE ALONG THE FRONT AND LIFT FROM A STRONG UPPER AIR
DISTURBANCE MAY RESULT IN THUNDERSTORM DEVELOPMENT NEAR AND ALONG THE
FRONT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
COLD FRONT.
BEHIND THE FRONT...THE ATMOSPHERE REMAINS MODERATELY UNSTABLE ABOVE
THE COLD FRONT AND ELEVATED THUNDERSTORMS WILL STILL BE POSSIBLE THIS
AFTERNOON. THERE IS A SMALL CHANCE THAT ANY THUNDERSTORMS THAT
DEVELOP NORTH OF THE FRONT MAY PRODUCE SMALL HAIL... BUT SEVERE
WEATHER IS NOT EXPECTED.
THREAT TABLE...
VALID THROUGH 700 AM CDT MON MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.The Norman radar (KTLX), 67 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289029, 5289030, 5289031, 5289033, 5289032, 5287461, 5287462.